Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at May 23, 2024, 5:52 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 5:52 PM MDT (23:52 UTC)
- Expired
- May 23, 2024, 6:30 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:53 PM MDT | HAIL 1 | Ogallala, NE | |
| May 23, 5:56 PM MDT | HAIL 1 | 1 S Ogallala, NE | Report from mPING: Quarter (1.00 in.). |
| May 23, 5:56 PM MDT | HAIL 2.75 | 1 S Ogallala, NE | Report from mPING: Baseball (2.75 in.). |
| May 23, 5:56 PM MDT | HAIL 2.75 | 1 Sse Ogallala, NE | Report from mping. |
| May 23, 6:28 PM MDT | TORNADO | 8 S Paxton, NE | Report via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
830
WFUS53 KLBF 232352
TORLBF
NEC101-135-240030-
/O.NEW.KLBF.TO.W.0006.240523T2352Z-240524T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
552 PM MDT Thu May 23 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Northeastern Perkins County in southwestern Nebraska...
Southeastern Keith County in southwestern Nebraska...
* Until 630 PM MDT.
* At 550 PM MDT, a confirmed tornado was located near Ogallala,
moving east at 30 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Ogallala around 555 PM MDT.
Roscoe around 600 PM MDT.
Paxton around 620 PM MDT.
Other locations impacted by this tornadic thunderstorm include Wild
Horse Spring and Nevens.
This includes the following highways...
Highway 61 between mile markers 72 and 94.
Interstate 80 in Nebraska between mile markers 122 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4091 10180 4118 10181 4122 10128 4083 10127
TIME...MOT...LOC 2350Z 270DEG 27KT 4110 10174
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
Taylor1 follow-up statement
966
WWUS53 KLBF 240001
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
601 PM MDT Thu May 23 2024
NEC101-135-240030-
/O.CON.KLBF.TO.W.0006.000000T0000Z-240524T0030Z/
Perkins NE-Keith NE-
601 PM MDT Thu May 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN PERKINS AND SOUTHEASTERN KEITH COUNTIES...
At 601 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Grant, moving east at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Elsie around 625 PM MDT.
Other locations impacted by this tornadic thunderstorm include Wild
Horse Spring and Nevens.
This includes the following highways...
Highway 61 between mile markers 72 and 94.
Interstate 80 in Nebraska between mile markers 122 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4091 10180 4118 10181 4122 10128 4083 10127
TIME...MOT...LOC 0001Z 287DEG 27KT 4095 10166
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
TaylorWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 23, 5:33 PM MDT, 19 minutes earlier. Its key messages:
- An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
- Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
- A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 5:33 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service North Platte NE 633 PM CDT Thu May 23 2024 .KEY MESSAGES... - An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible. - Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal. - A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 202 PM CDT Thu May 23 2024 Strong to severe thunderstorms are expected late this afternoon and evening across much of western and north central Nebraska. An upper trough was currently located from eastern Montana back through southwest Colorado, with a closed low centered over north central Wyoming. Surface low pressure ahead of the upper trough near 995mb, positioned from west central South Dakota through the western Sandhills into eastern Colorado will advance into central Nebraska by mid evening. Increasing southerly winds ahead of this feature will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as highs reach near 80, with near 85 far southwest. The focus for thunderstorms to initiate will be along the advancing cold front across the northwest Sandhills and also a distinct dryline near 21Z. Ahead of the dryline, surface winds will tend to be more backed to the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates will steepen to 8.5 to 9C/KM. The location favoring discrete supercells will be near and east of the dryline from western Deuel County, far northeast Colorado into Chase and Dundy County. Across southwest Nebraska, the supercell composite index will be highest and supportive of a few severe thunderstorms. These storms would favor a northeastward movement. Storms will also begin to develop along the cold front across the northwest Sandhills. As surface convergence increases ahead of the cold front and dryline, isolated thunderstorms are expected to develop by late afternoon within an environment supportive of organized severe weather given a moderately unstable environment and deep layer shear near 40kts. Coverage of thunderstorms is expected to increase significantly east of Highway 83 where PoPs increase to as high as 80-90%. The Storm Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas east of a Crookston through Wauneta line and an Enhanced Risk (Level 3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster and O'Neill line. Forecast soundings depict clockwise curving hodographs, favorable for a brief tornado by early evening across west central and southwest Nebraska, then possible along the cold front as a QLCS may support a brief tornado spinup through mid evening. Isolated very large hail to baseball size is also possible. As storms congeal along the advancing cold front, a severe MCS is likely to develop into eastern portions of north central Nebraska as well as central Nebraska during the evening hours. Very large hail and damaging wind gusts up to 80 mph may occur. With the progressive nature of the frontal boundary, expect the main line of storms to exit southeastern zones by 06Z. While not overly significant, rainfall amounts up to 1.25" is possible near and east of Ainsworth through Broken Bow. With recent rainfall, this may present at least a localized flooding risk. Winds behind the cold front may gust up to 35 mph tonight, as 3 hr pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to mid 40s, aided by winds keeping the surface mixed. On Friday, strong northwesterly winds will continue through Friday morning with gusts up to 35 mph, lessening in the afternoon. Weak cold air advection will keep afternoon highs on the cooler side from near 65 to 70 with sunny skies. Friday night, an upstream upper trough will cross the Great Basin, with the upper flow across western Nebraska becoming southwesterly. Moisture will increase with a very low chance for a few showers or thunderstorms. Will keep the forecast dry attm, as most models are mainly dry. Lows not as cool in the mid to upper 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 202 PM CDT Thu May 23 2024 Saturday and beyond...active weather is expected Saturday afternoon through Sunday. An upper trough over the Great Basin will cross the region Saturday afternoon through Saturday night, followed by a Northern Stream upper trough Sunday into Sunday night. The main frontal boundary during this time will be draped across southern and eastern Kansas during this time. The severe weather risk Saturday will mainly extend across Kansas, with a Marginal Risk extending northward into central Nebraska, Saturday afternoon into Saturday night. Highs range in the 70s, with low 80s far southwest on Saturday and upper 60s to mid 70s Sunday behind a cold front. Northwest flow aloft Monday, with a transitory upper ridge by Wednesday, with as slight chance for showers Monday across north central Nebraska, then dry conditions Tuesday and Wednesday, with returning storm chances Wednesday night into Thursday. Highs warming into the upper 70s to low 80s by Wednesday and Thursday. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 633 PM CDT Thu May 23 2024 A line of strong to severe thunderstorms will impact the KLBF and KVTN terminals through 03z this evening. At both terminals, winds may gust up to 45 KTS at the KVTN terminal and 60 KTS at the KLBF terminal. Hail is possible as well through 03z. Ceilings with thunderstorms will be in the 4000 to 5000 FT AGL range. Ceilings will quickly increase after 03z with scattered to broken ceilings around 20000 FT AGL overnight. Winds will be from the west or northwest with gusts to around 30KTS on Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous weather outlook, May 23, 2:51 PM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Thu May 23 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-242100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered to numerous thunderstorms are are expected this this evening across much of central and western Nebraska east of Highway 61. Some storms may become severe and may produce very large hail, significant winds gusts of 75 mph, and tornado or two are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is potential for scattered thunderstorms Saturday evening into early Sunday. A few strong or perhaps a severe storm will be possible but widespread severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Taylor
In the hours before
Local storm report, May 23, 4:29 PM MDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
529 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tornado 5 S Bingham 41.94N 102.06W
05/23/2024 Grant NE Fire Dept/Rescue
Fire Department reported a tornado south of
Bingham.
&&
CRSpecial weather statement, May 23, 4:30 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service North Platte NE 530 PM CDT Thu May 23 2024 NEZ005-094-232330- Eastern Cherry NE-Western Cherry NE- 530 PM CDT Thu May 23 2024 ...Brief Landspout Tornadoes Possible... At 530 PM CDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the highlighted area. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Kilgore, Nenzel, Medicine Lake, Crookston, Steer Creek Campground, Anderson Bridge State Wildlife Management Area, Round Lake, Indian Hill, Schoolhouse Lake, and Intersection of Highway 61 and Survey Valley Road. This includes the following highways... Highway 20 between mile markers 161 and 189. Highway 61 between mile markers 173 and 196. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in North Platte. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 4215 10164 4230 10196 4300 10116 4299 10056 Taylor
Local storm report, May 23, 4:47 PM MDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail 9 S Oshkosh 41.28N 102.34W
05/23/2024 M1.50 Inch Garden NE Trained Spotter
&&
CRLocal storm report, May 23, 5:01 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
601 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tornado 5 ESE Lewellen 41.32N 102.05W
05/23/2024 Keith NE NWS Employee
Tornado reported by NWS employee.
&&
CRLocal storm report, May 23, 5:38 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
638 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tornado 2 WSW Brule 41.08N 101.93W
05/23/2024 Keith NE Trained Spotter
Trained spotter reported a tornado.
&&
CRLocal storm report, May 23, 5:46 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
646 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail Brule 41.10N 101.89W
05/23/2024 M1.50 Inch Keith NE Fire Dept/Rescue
Fire department reported ping pong sized
hail in Brule.
&&
CRThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:02 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 58 min |
| May 23, 3:54 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 51 min |
| May 23, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 46 min |
| May 23, 4:17 PM MDT | Tornado Warning | LBF | Garden, Grant, Sheridan | 28 min |
| May 23, 4:30 PM MDT | Special Weather Statement | LBF | Cherry | 60 min |
| May 23, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 45 min |
| May 23, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| May 23, 4:55 PM MDT | Tornado Warning | LBF | Garden, Keith | 35 min |
| May 23, 5:26 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 49 min |
| May 23, 5:29 PM MDT | Tornado Warning | LBF | Keith | 35 min |
| May 23, 5:30 PM MDT | Tornado Warning | LBF | Keith, Perkins | 45 min |
| May 23, 5:51 PM MDT | Tornado Warning | LBF | Keith | 24 min |
| May 23, 5:57 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 48 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.